Advertisement

Rectangle Covers Revisited Computationally

  • L. Heinrich-Litan
  • M. E. Lübbecke
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 3503)

Abstract

We consider the problem of covering an orthogonal polygon with a minimum number of axis-parallel rectangles from a computational point of view. We propose an integer program which is the first general approach to obtain provably optimal solutions to this well-studied \({\mathcal NP}\)-hard problem. It applies to common variants like covering only the corners or the boundary of the polygon, and also to the weighted case. In experiments it turns out that the linear programming relaxation is extremely tight, and rounding a fractional solution is an immediate high quality heuristic. We obtain excellent experimental results for polygons originating from VLSI design, fax data sheets, black and white images, and for random instances. Making use of the dual linear program, we propose a stronger lower bound on the optimum, namely the cardinality of a fractional stable set. We outline ideas how to make use of this bound in primal-dual based algorithms. We give partial results which make us believe that our proposals have a strong potential to settle the main open problem in the area: To find a constant factor approximation algorithm for the rectangle cover problem.

Keywords

Perfect Graph Fractional Solution Optimal Cover Constant Factor Approximation Cover Size 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Anil Kumar, V.S., Ramesh, H.: Covering rectilinear polygons with axis-parallel rectangles. SIAM J. Comput. 32(6), 1509–1541 (2003)zbMATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Aupperle, L.J., Conn, H.E., Keil, J.M., O’Rourke, J.: Covering orthogonal polygons with squares. In: Proc. 26th Allerton Conf. Commun. Control Comput., pp. 97–106 (1988)Google Scholar
  3. 3.
    Berge, C., Chen, C.C., Chvátal, V., Seow, C.S.: Combinatorial properties of polyominoes. Combinatorica 1, 217–224 (1981)zbMATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Berman, P., DasGupta, B.: Complexities of efficient solutions of rectilinear polygon cover problems. Algorithmica 17(4), 331–356 (1997)zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Bern, M., Eppstein, D.: Approximation algorithms for geometric problems. In: Hochbaum [12], ch. 8, pp. 296–345Google Scholar
  6. 6.
    Chaiken, S., Kleitman, D.J., Saks, M., Shearer, J.: Covering regions by rectangles. SIAM J. Algebraic Discrete Methods 2, 394–410 (1981)zbMATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Culberson, J.C., Reckhow, R.A.: Covering polygons is hard. J. Algorithms 17, 2–44 (1994)zbMATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Franzblau, D.S.: Performance guarantees on a sweep-line heuristic for covering rectilinear polygons with rectangles. SIAM J. Discrete Math. 2(3), 307–321 (1989)zbMATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Goemans, M.X., Williamson, D.P.: The primal-dual method for approximation algorithms and it application to network design problems. In: Hochbaum [12], ch. 4Google Scholar
  10. 10.
    Golumbic, M.C.: Algorithmic Graph Theory and Perfect Graphs. Academic Press, New York (1980)zbMATHGoogle Scholar
  11. 11.
    Hannenhalli, S., Hubell, E., Lipshutz, R., Pevzner, P.A.: Combinatorial algorithms for design of DNA arrays. Adv. Biochem. Eng. Biotechnol. 77, 1–19 (2002)Google Scholar
  12. 12.
    Hochbaum, D.S. (ed.): Approximation Algorithms for NP-Hard Problems. PWS Publishing Co., Boston (1996)Google Scholar
  13. 13.
    ILOG Inc., CPLEX Division. CPLEX 9.0 User’s Manual (2004)Google Scholar
  14. 14.
    Levcopoulos, C., Gudmundsson, J.: Approximation algorithms for covering polygons with squares and similar problems. In: Rolim, J.D.P. (ed.) RANDOM 1997. LNCS, vol. 1269, pp. 27–41. Springer, Berlin (1997)Google Scholar
  15. 15.
    Maire, F.: Polyominos and perfect graphs. Inform. Process. Lett. 50(2), 57–61 (1994)zbMATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Masek, W.J.: Some NP-complete set covering problems. MIT, Cambridge (1979) (Unpublished manuscript)Google Scholar
  17. 17.
    Motwani, R., Raghunathan, A., Saran, H.: Covering orthogonal polygons with star polygons: The perfect graph approach. J. Comput. System Sci. 40, 19–48 (1989)CrossRefMathSciNetGoogle Scholar
  18. 18.
    Motwani, R., Raghunathan, A., Saran, H.: Perfect graphs and orthogonally convex covers. SIAM J. Discrete Math. 2, 371–392 (1989)zbMATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Ohtsuki, T.: Minimum dissection of rectilinear regions. In: Proc. 1982 IEEE Symp. on Circuits and Systems, Rome, pp. 1210–1213 (1982)Google Scholar
  20. 20.
    Schrijver, A.: Combinatorial Optimization: Polyhedra and Efficiency. Springer, Berlin (2003)zbMATHGoogle Scholar
  21. 21.
    Vazirani, V.V.: Approximation Algorithms. Springer, Berlin (2001)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2005

Authors and Affiliations

  • L. Heinrich-Litan
    • 1
  • M. E. Lübbecke
    • 2
  1. 1.Institut für Mathematische OptimierungTechnische Universität BraunschweigBraunschweigGermany
  2. 2.Institut für MathematikTechnische Universität BerlinBerlinGermany

Personalised recommendations